advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Cape Coral, Florida, USA:

I have had type 2 diabetes for about 18 years, I have Charcot foot (left) and a bad right foot due to diabetes. I am taking equal doses of 70/30 insulin twice daily, and my sugar goes up and down like a yo-yo. My worst is arising in the morning (250 mg/dl [13. 9 mmol/L] or above. By noon, it is mostly normal, but sometimes, it bottoms out. Now my doctor has increased both doses by about 20%, and I am 50 pounds overweight because of insulin. Is this new dose going to going to work? Should I find another doctor? I'm not to sure of him.

Answer:

Ask your doctor if you might be a candidate for a very long acting insulin called Lantus (insulin glargine). This might help you have a more balanced blood sugar level all day and all night with less low blood sugar.

JS

[Editor's comment: While 70/30 is convenient, increasing your dose will probably not regulate your blood sugars. This insulin is a combination of a Regular which begins to work in about 30 minutes, works hardest in about two to three hours, and lasts about four to six hours and NPH which begins to work in two to three hours, works hardest in about four to six hours, and lasts about 8-10 hours. The fact that there are two insulins combined in one product makes it extremely difficult to "fine tune" blood glucose control.

There are many options available, all of which need to be explored. Given the fact that you are overweight, you may need the addition of an oral agent to make the insulin work better.

It is extremely important that you get you blood sugars under control to prevent further progression of what seems to be diabetic neuropathy and the development of other complications. At this point, you should also be screened for retinopathy and nephropathy.

I strongly urge you to find a diabetes to work with. Such a team will be able to assess your current needs and goals and will help you develop a treatment plan that meets your lifestyle, optimizes control, and hopefully helps prevent develop of more complications. SS]

DTQ-20030225192629
Original posting 23 Mar 2003
Posted to Insulin

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:42
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.